Algebraic independence of the values of certain series by Mahler’s method. (English) Zbl 0764.11029

Suppose that \(f_ 1(z),\dots,f_ m(z)\) are algebraically independent functions of a complex variable satisfying \(f_ i(z)=a_ i(z)f_ i(Tz)+b_ i(z)\), where \(a_ i(z)\), \(b_ i(z)\) are rational functions and \(Tz=p(z^{-1})^{-1}\) for a polynomial \(p(z)\) of degree \(d\) larger than 1. Let \(\alpha\) be an algebraic number. We show that \(f_ 1(\alpha),\dots,f_ m(\alpha)\) are algebraically independent under suitable conditions on \(f\) and \(\alpha\). The transformation \(Tz\) is a generalization of the transformation \(Tz=z^ d\), which is somehow the “classical” transformation in Mahler’s method. As an application of our result, we deduce three corollaries, which extend earlier work by J. L. Davison and J. O. Shallit and J. Tamura.
The proof of the main result is based on Philippon’s criterion for algebraic indepencence.


11J85 Algebraic independence; Gel’fond’s method
11J81 Transcendence (general theory)
Full Text: DOI EuDML


[1] Becker, P.-G.: Generalized transformations in Mahler’s, method (in preparation).
[2] Davison, J. L., Shallit, J. O.: Continued fractions for some alternating series. Mh. Math.111, 119-126 (1991). · Zbl 0719.11038
[3] Diaz, G.: Grands degrés de transcendance pour des familles d’exponentielles, J. Number Theory31, 1-23 (1989). · Zbl 0661.10047
[4] Erdös, P., Straus, E. G.: On the irrationality of certain Ahmes series. J. Indian Math. Soc.27, 129-133 (1964). · Zbl 0131.04902
[5] Kubota, K. K.: On the algebraic independence of holomorphic solutions of certain functional equations and their values. Math. Ann.227, 9-50 (1977). · Zbl 0359.10030
[6] Loxton, J. H., van der Poorten, A.: Transcendence and algebraic independence by a method of Mahler. In: Transcendence Theory ? Advances and Applications (A. Baker andD. W. Masser, Eds.), pp. 211-226. New York-London: Academic Press. 1977. · Zbl 0378.10020
[7] Philippon, P.: Critères pour l’indépendance algébrique. Publ. IHES64, 5-52 (1986). · Zbl 0615.10044
[8] Sierpinski, W.: Elementary Theory of Numbers, pp. 279-281. Warsaw: Pa?stwowe Wydawnictwo Nawkowe. 1964.
[9] Stolarsky, K. B.: Algebraic Numbers and Diophantine Approximation. New York: Marcel Dekker. 1974. · Zbl 0285.10022
[10] Tamura, J.: Explicit formulae for Cantor series representing quadratic irrationals. In: Number Theory and Combinatorics (J. Akiyama et al, Eds.), pp. 369-381. Singapore: World Scientific. 1985. · Zbl 0608.10013
[11] Tamura, J.: Symmetric continued fractions related to certain series. J. Number Theory38, 251-264 (1991). · Zbl 0734.11005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.